By Melanie Lekocevic
Capital Region Independent Media
WESTERLO — Albany County Sheriff Craig Apple has issued an overdose alert to warn the public of potentially deadly opiates purchased on the street that may be in the area.
The alert was issued after two possible overdoses in nearby communities.
Last Saturday at around 6 a.m., Albany County Sheriff’s EMS and deputies responded to a report of an unconscious male patient in Medusa who may have overdosed.
“EMS arrived within 10 minutes to find bystander CPR in progress,” Apple said in a statement. “EMS took over and administered Narcan. Soon after, the patient became alert and was responding to questions.”
Narcan is a prescription medicine used to treat a suspected opioid overdose.
Several hours after the overdose in Medusa, at around 5 p.m., EMS and deputies were dispatched to a home in Westerlo to assist another unconscious male who may have been overdosing.
“Deputies arrived first and began CPR before administering Narcan,” Apple said. “When Sheriff’s EMS arrived and took over care, the patient had a pulse and was breathing on his own.”
The patient lives in the town of Rensselaerville, close to the patient who overdosed earlier in the day.
Both men said they had taken pills they purchased on the street that they believed to be the opiate hydrocodone.
With two possible overdoses in the same day, in close proximity, Apple issued the overdose alert.
“Many street drugs, including counterfeit prescription pills such as hydrocodone, are being laced with the deadly opiate Fentanyl, which can cause life-threatening side effects,” Apple said in a statement. “Due to the close proximity of these overdoses, we are warning the public that there could be a deadly batch that may be being distributed throughout these small communities.”
“While this incident exemplifies the great work of our Sheriff’s deputies and EMS personnel, it also reminds us that the opioid epidemic reaches all areas of our community, including the often overlooked rural communities,” Apple added. “Due to the life-saving effort of the first responders and the availability of Narcan, today’s incidents ultimately had positive outcomes.”